You are viewing an older, archived article. There may be more up to date articles on this subject, try a new search

Polypharmacy

Background, Goal and Objectives Polypharmacy PDF
Polypharmacy - weighing up the benefits and harms
Elderly people are at increased risk of drug related problems
Drugs associated with increased risk of adverse drug reactions in elderly people
Common drug interactions in elderly people
Recognising adverse drug reactions
Risk factors for drug related problems in elderly people
A really good recipe for DRP
Drug related harm; terms and definitions
Hospital admissions for adverse drug reactions
Commonly reported adverse drug reactions
References, Bibliography

Recognising adverse drug reactions

Adverse drug reactions are often unrecognised and therefore not managed. Even worse a new drug may be prescribed to treat a symptom which has not been recognised as being caused by an existing medication.

This leads to a prescribing cascade where the additional drug prescribed increases the risk of more adverse reactions raising the risks of further prescribing to treat these new symptoms. People with communication difficulties such as those with Alzheimer’s disease, dysphasia or intellectual disabilities are at particular risk of having unrecognised adverse drug reactions.

Common presentations of adverse drug reactions in the elderly
Symptom Possible causative or aggravating drugs
Confusion benzodiazepines, phenothiazines (e.g. chlorpromazine, promethazine, methotrimeprazine), anticholinergic drugs, TCAs, opioids, antiparkinson drugs, anticonvulsants, corticosteroids, NSAIDs, cimetidine, ranitidine or sudden benzodiazepine withdrawal
Unsteadiness and falls combinations of drugs with sedating properties (e.g. TCAs, anticonvulsants, phenothiazines, sedating antihistamine, antipsychotic, benztropine, opioids) anticholinergics
Constipation calcium channel blockers (especially diltiazem and verapamil), phenothiazines, tricyclics, anticholinergic drugs
Depression long term benzodiazepine use, high doses of TCAs ( especially amitriptyline and doxepin)
Dyspepsia NSAIDs
Electrolyte disturbances loop and thiazide diuretics (hypokalaemia, hyponatraemia), potassium sparing diuretics (hyperkalaemia), antidepressants (SSRIs, venlafaxine - hyponatraemia, syndrome of inappropriate antidiuretic hormone)
Heart failure, hypertension NSAIDs
Hypotension and falls combinations of drugs acting on the circulation
Hypothermia phenothiazines, risperidone, benzodiazepines, alcohol, opioids
Insomnia theophylline and decongestants
Parkinsonian symptoms metoclopramide, methotrimeprazine, prochlorperazine
Urinary retention anticholinergic drugs. Many drugs, including OTC decongestants, can cause or aggravate urinary problems
Stress incontinence alpha-blockers (e.g. doxazosin), calcium channel blockers

Examples of the prescribing cascade:
Ankle oedema due to a calcium channel blocker leads to prescribing of a diuretic.
This type of oedema does not respond to a diuretic.
Prescribed or over-the-counter NSAID drug causes an increase in blood pressure and the addition of an antihypertensive drug.
NSAIDs cause a small rise in BP and may tip the balance into the hypertensive category. Review the need for the NSAID in these patients.
A patient on amitriptyline 50 mg nocte for pain. After a dose increase from 25 – 50 mg the patient complains of incontinence and oxybutynin is prescribed. The incontinence worsens and the dose of oxybutynin is increased. The patient also complains of constipation and a stimulant laxative is prescribed.
Amitriptyline has anticholinergic actions and can cause urinary retention leading to overflow incontinence which was not recognised. Oxybutynin also has anticholinergic actions but is used for urge incontinence. The situation worsens, the person gets constipated and a laxative is prescribed.

“I do not want two diseases – one nature-made, one doctor-made”
Napoleon Bonaparte, 1820

Page  1 | 2 | 3 | 4 | 5 | 6 | 7 | 8 | 9 | 10 | 11 | 12 Page 6